What is Peyronie's disease? Share your Peyronie's disease experience Andropeyronie penis extender Visit my Peyronie's shop

Can Medication Cause Peyronie’s Disease?


1 Comment

I discovered a lump in my penis on my fiftieth birthday. I was initially scared that this was cancer until I got an appointment at the sexual health clinic. Although relieved it wasn’t cancer, I wasn’t exactly overjoyed to get the correct diagnosis once I had understood the implications! Although the symptoms were mild at first, one of my worries was not knowing how much worse it could get.

Beta blocker symbol

I was referred to a Urologist, who confirmed the diagnosis and outlined the treatment options. None of these appealed to me and I decided to live with it.

I found the disease to be too embarrassing to discuss with anyone other than healthcare professionals. I didn’t even feel able to discuss it with my wife.

I was convinced, and still am, that the problem was caused by daily use of a beta blocker (I was on a combination of drugs for hypertension that included Atenolol). I believe that the side effects of beta blockers are problematic for physically and sexually active males and should be avoided if there is a good alternative treatment.

Discontinuing the beta blocker had a positive effect on the disease. The curvature didn’t progress beyond ‘moderate’ and the symptoms gradually resolved. Now in my sixties I can say that I have been unaffected by the disease for several years, although I have only recently discovered the positive effect on libido of discontinuing Verapamil, an anti-arrhythmic drug.

My advice to anyone with symptoms of Peyronie’s is:

  • Don’t despair, there is hope
  • Get an early diagnosis and rule out other possibilities
  • Consider treatment options but don’t make any hasty decisions as the condition can resolve itself in certain circumstances
  • Consider whether medication could be the cause and investigate alternatives
  • Consider the impact of certain medications on your sex life and consider alternatives
  • Discuss the problem with your sexual partner if you feel able to

Comments On This Article

  1. Birgir 12th September 2017

    Thank you very much for sharing your story. This is an important point you make. Number of medications list Peyronie's disease as possible side effects, including all beta-blockers. The link has though not been properly proven but it makes perfect sense for any man with Peyronie’s disease on long-term medication like this to discuss his concerns with his doctor and investigate if there are any alternatives.

    And thank you for your advice to men with Peyronie’s disease, I fully agree with you except I strongly believe in starting treatment as soon as possible as Peyronie’s condition resolves itself in only 5-15% of cases.

    I’m very pleased that everything is working well for you and I wish you all the best in the future.

    Kind regards,

    Birgir

Comment This Story

Please note that all fields followed by an asterisk (*) must be filled in.

Note that only the Display name will be shown with your comment.



Please enter the word that you see below.

Captcha submission challenge   


All comments are moderated and must comply with my Commenting Rules. I will send you an email notification when your comment has been published, so please ensure your email address is valid and correct.




Join in and share your experience of Peyronie's. It's easy to do. Simply click here and Share Your Peyronie's Experience with others.





Shopping cart trolley Cart: item(s) | View Cart

Hello, I'm Birgir

This website is based on my experience of Peyronie's disease